Colorado, 2018

Wildfire and Dust Storm in Colorado, April 17, 2018

April 17, 2018 · NWS GLD · 8 events in 3 counties and zones

A strong cold front brought high winds, blowing dust, and a wildfire to Eastern Colorado. The high winds led to some wind damage across the area.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong cold front brought high winds, blowing dust, and a wildfire to Eastern Colorado. The high winds led to some wind damage across the area. In addition, the winds caused widespread blowing dust. Finally, at least one fire was noted in Eastern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 17, 10:44 AM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 17, 10:44 AM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1144 AM MDT Tue Apr 17 2018

.UPDATE...
Issued at 949 AM MDT Tue Apr 17 2018

Based on latest data have upgraded the high wind watch to a
warning and extended the high wind warning to last until 9z or 3
AM MT. No change to the red flag warning.

Latest data shows high winds moving both this afternoon behind the
warm front and later on behind the cold front that will enter the
forecast area early this evening. During the afternoon the high
winds will be most favorable west of Highway 25 as a very strong
low level jet follows the warm front east into the forecast area
and mixes to the ground. This evening a cold front will move in
from the west. As the cold front moves through a mixed layer will
form, allowing the very strong low level jet behind the cold front
to mix to the ground. Meanwhile the base of the upper level
trough will be over the forecast area this evening, shifting east
of the forecast area after midnight. The subsidence from the base
of the trough over the forecast area this evening will help to
further channel the winds to the ground.

Due to the base of the trough not shifting east of the forecast
area until after midnight, have extended the high wind warning
past midnight. For simplicity have the entire high wind warning
lasting past midnight. During the evening the threat for high
winds will shift east out of East Central Colorado. Will let the
next shift trim the high wind warning as needed.

There is still a threat for blowing dust with these high winds.
Not sure how much of a role the recent snow will have in regard to
keeping the ground damp enough to inhibit blowing dust. Since
there was a good deal of ground blown clean during the blizzard,
that ground is likely dry by now. Am thinking the snow will have
helped alleviate some of the threat for blowing dust, but not
completely removed it. Due to high winds expected to last into the
night, also believe the blowing dust threat will last into the
night.

The red flag warning is in good shape based on latest data. There
was some concern that the red flag warning may need to be extended
further east. However relative humidity values begin to increase
as the drier air moves east past the red flag warning area.
Despite some counties not being in the red flag warning, the lower
relative humidity values of 20-30% and high winds will lead to
dangerous fire weather conditions this evening.

&&

.SHORT TERM...(Today through Thursday)
Issued at 400 AM MDT Tue Apr 17 2018

A warm front will lift out of Colorado this morning as a surface
low deepens near Cheyenne, Wyoming, in response to a negatively
tilted shortwave trough moving out of the central Rockies.
Southwest winds will rapidly increase in the warm sector, with
gusts up to 60 mph. In conjunction with the gusty winds, relative
humidity will drop to less than 10 percent and SPC has highlighted
the area generally south of I70 as extremely critical for fire
weather, meaning explosive fire growth will be possible, while
areas just to the north and east of the extreme area will see
critical fire weather conditions. Finally, areas of blowing dust
may develop as well, with the usual threats of reduced visibility
and hazardous travel along the interstate and highways. A cold
front will move through during the late afternoon to early evening
hours, with winds shifting to northwest and continued gusty,
diminishing by late in the evening. Areas to the east may
experience a brief period of gusty winds with the cold front this
evening, so left a High Wind Watch intact there, with all other
areas upgraded to warnings for wind and fire weather. High
temperatures will top out in the low to mid 80s in the warm
sector, with 70s elsewhere.

Shortwave ridge will build over the area for Wednesday. Elevated
fire weather conditions are anticipated due to gusty northwest
winds and relative humidity as low as 20 percent. Do not think
there will be any critical areas. Otherwise, it will be mostly
sunny and cooler with high temperatures in the upper 50s to lower
60s.

Next system will dig into the Four Corners region on Thursday and
become a cut off low. Gusty southeast winds will develop by the
afternoon between high pressure to the east and falling pressures
in the Rockies. High temperatures will be in the middle to upper
60s. Will see low chances for rain showers developing late
Thursday night with weak impulses embedded in the southwest flow
ahead of the main low which will slowly approach the southern
Rockies.

.LONG TERM...(Friday through Monday)
Issued at 302 AM MDT Tue Apr 17 2018

Main concern is the storm system to affect the area at the end of
the week as active pattern continues. Satellite continuing to show a
highly amplified pattern from the Pacific into the western Atlantic.

Overall confidence has lowered from yesterday due to model
disagreement and trends shown by a few of those models. Models
start out in good agreement. However they start diverging with the
newest Ecmwf changing from its 12z fun. The problem is coming up
through Friday night when the models differ on how they want to
evolve this trough. Jet progs show that at the beginning of this
period that the strongest jet winds are at the bottom or the front
side of the system.

The Gfs has remained consistent from its previous run. It takes the
low from along the Utah/Arizona border/4 corners area straight east
until it pulls the system south into northeast New Mexico late
Friday night into early Saturday. It then progresses the system
nearly straight east the rest of the period.

The 12z Ecmwf basically did what the Gfs does except it was
slightly further south and slower. Now the 00z Ecmwf is mirroring
the Canadian, albeit a little faster/further north, by slowing up
the system and digging the system down into central/south central
New Mexico by 12z Saturday. Once the Canadian/Ecmwf do that they
take the system straight east. The WPC depiction goes more in the
middle and is closer to the operational Gfs and the GEFS mean. The
more southern solutions will definitely keep the best chance of
precipitation and the highest amounts further south.

The forecaster builder/blend reflected this trend further south and
has lowered the expected precipitation amounts from yesterdays
forecast. Many locations are still forecast to receive more than an
inch, but of course this could change if this further south trend
continues. All in all, I found what the forecaster builder gave me
was reasonable and did not pops/qpf or any other parameter from
Friday into Saturday night. Also this precipitation event looks to
be nearly all rain. The snow amounts are much less than yesterday
and considering the scenario that looks reasonable as well. At
this time the far western portion of my area looks to receive a
dusting of snow.

For Sunday into Monday, models start diverging even more. However
overall the ridging behind exiting system will lead to dry and
warmer conditions. As a result left the forecaster builder output
alone.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1139 AM MDT Tue Apr 17 2018

VFR conditions expected for the TAFs. Main concern will be the
high winds expected. The high winds may create some blowing dust
which could reduce visibility to MVFR conditions or lower. The
recent snow will have helped limit the blowing dust to some
extent, but not eliminated the threat. The high winds will be
most likely when the winds turn to the northwest. During the night
there will be some LLWS at both sites.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 3 AM MDT /4 AM CDT/ Wednesday for KSZ001-
     002-013-014-027-028-041-042.

     Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     KSZ001-002-013-014-027>029-041-042.

     High Wind Warning from 7 PM this evening to 4 AM CDT Wednesday
     for KSZ003-004-015-016-029.

CO...High Wind Warning until 3 AM MDT Wednesday for COZ090>092.

     Red Flag Warning until 8 PM MDT this evening for COZ252>254.

NE...High Wind Warning until 3 AM MDT /4 AM CDT/ Wednesday for NEZ079-
     080.

     Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     NEZ079-080.

     High Wind Warning from 7 PM this evening to 4 AM CDT Wednesday
     for NEZ081.

&&

UPDATE...JTL
SHORT TERM...ERRYK
LONG TERM...BULLER
AVIATION...JTL
Hazardous weather outlook, Apr 17, 9:17 AM MST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1017 AM MDT Tue Apr 17 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1017 AM MDT Tue Apr 17 2018 /1117 AM CDT Tue Apr 17 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A High Wind Warning is in effect for the west half of the Tri-State
Area this afternoon, expanding to the rest of the area this evening
and lasting into the overnight hours. Southwest winds will increase
to 30 to 40 mph with gusts of up to 60 mph occurring behind a warm
front. Winds will shift to the northwest by this evening behind a
cold front and continue to be to strengthen with gusts up to 65 MPH
likely. The high winds will decline from west to east this evening,
moving east of the Tri-State Area overnight.

Blowing dust may develop in the High Wind Warning area this
afternoon and evening. Visibility may be reduced to near zero at
times. Dangerous travel conditions may develop due to the blowing
dust.

Extreme fire weather conditions will occur this afternoon generally
in the same area as the high wind warning, with elevated conditions
elsewhere. The combination of high winds and relative humidity less
than 10 percent will result in explosive fire growth. All outdoor
burning should be avoided and care taken to avoid causing any
potential ignition sources if outdoors.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Elevated fire weather conditions are anticipated across the entire
area on Wednesday due to gusty northwest winds and relative humidity
as low as 20 percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however any wind or low
visibility reports are greatly appreciated.

JTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 2 dust storm, 1 wildfire. Local standard time, as filed.

High Wind, Kit Carson County

When
April 17, 12:32 PM MST to 4:33 PM MST
Where
Kit Carson County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Peak gust of 78 mph measured 3 WNW of Burlington at 3:10 pm MST. Widespread 60 to 80 mph winds with some wind damage reported. A stock tank was blown across the road 8 miles north of Burlington on HWY 385.

Dust Storm, Kit Carson County

When
April 17, 1:30 PM MST to 4:04 PM MST
Where
Kit Carson County forecast zone
Reported by
Trained Spotter
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Spotter reports less than one half mile visibility in blowing dust in Seibert beginning at 1:33 pm MST. Spotter report of less than 50 yards of visibility 13 miles north of Seibert at 3:48 pm MST. Brown out conditions reported on social media in Burlington at 3:33 pm MST.

High Wind, Yuma County

When
April 17, 2:50 PM MST to 5:30 PM MST
Where
Yuma County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Peak wind gust of 75 mph 3 miles ENE of Idalia at 3:52 pm MST. Widespread 60-75 mph winds across the county. Several trees down 1 north of Joes. Trees were 12-14 inches in diameter.

Dust Storm, Yuma County

When
April 17, 3:00 PM MST to 4:00 PM MST
Where
Yuma County forecast zone
Reported by
NWS Employee
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Blowing dust and low visibility reported at the Yuma/Kit Carson County line on HWY 385, 5 miles WSW of Bonny Reservoir.

Wildfire, Cheyenne County

When
April 17, 4:22 PM MST to 5:22 PM MST
Where
Cheyenne County forecast zone
Reported by
Law Enforcement
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Wildfire confirmed by dispatch after observation on GOES-16 satellite imagery. Fire occurred 12 miles NNE Arapahoe, CO. No damage to structures reported.

High Wind, Cheyenne County

When
April 17, 5:30 PM MST to 6:30 PM MST
Where
Cheyenne County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Winds to 58 mph in Kit Carson and 4 miles east of First View.

High Wind, Yuma County

When
April 17, 7:50 PM MST to 8:11 PM MST
Where
Yuma County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Peak gust of 58 mph at Wray Municipal Airport, occurred at 7:55 pm MST.

High Wind, Kit Carson County

When
April 17, 7:50 PM MST to 8:55 PM MST
Where
Kit Carson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Peak gust of 63 mph at Burlington Airport, occurred at 7:53 pm MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753864, 753866, 753884, 753873, 753910, 753911, 753869, 753888.